Alert archive / Nevada / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Reno, NV

July 19, 2006Storey County, Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 19, 2006, 5:35 PM PDT for Storey County, Washoe County, Nevada. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2006, 5:35 PM PDT (00:35 UTC)
Expired
Jul 19, 2006, 7:00 PM PDT
In force
85 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

Counties Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 28 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:58 PM PDTHEAVY RAIN 0.54 Ne Sparks, NVAT CANOE HILL ALERT GAGE. FELL IN 20 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3140 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 200036
FFWREV
NVC029-031-200200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
535 PM PDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN STOREY COUNTY IN WESTERN NEVADA
  SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA

* UNTIL 700 PM PDT

* AT 532 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOCKWOOD 
  AND PATRICK.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO  
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RENO.

LAT...LON 3947 11971 3951 11947 3959 11946 3960 11968

$$

SS
2 follow-up statements
000 
WGUS75 KREV 200124
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
624 PM PDT WED JUL 19 2006

NVC029-031-200200-
STOREY NV-WASHOE NV-
624 PM PDT WED JUL 19 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR SOUTH
CENTRAL WASHOE AND NORTHWESTERN STOREY COUNTIES...

AT 622 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PATRICK AND 
LOCKWOOD.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF INCH ARE POSSIBLE IN THE 
WARNED AREA THROUGH 7 PM...WITH THE HEAVIEST RAINS JUST EAST OF 
PATRICK.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3947 11971 3951 11947 3959 11946 3960 11968

$$

JHW
000 
WGUS75 KREV 200159
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
658 PM PDT WED JUL 19 2006

NVC029-031-200215-
STOREY NV-WASHOE NV-
658 PM PDT WED JUL 19 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM PDT FOR SOUTH
CENTRAL WASHOE AND NORTHWESTERN STOREY COUNTIES...

THE STORM WHICH PRODUCED HEAVY RAINFALL NEAR THE LOCKWOOD AND 
PATRICK EXITS OF INTERSTATE 80 HAS WEAKENED AND MOVED MORE QUICKLY 
TO THE EAST. WHILE SOME BRIEF HEAVY RAINFALL IS EXPECTED ALONG 
INTERSTATE 80 BETWEEN THE PATRICK AND DERBY DAM EXITS THROUGH 730 
PM...THE THREAT FOR FLASH FLOODING HAS DIMINISHED. 

LAT...LON 3947 11971 3951 11947 3959 11946 3960 11968

$$

MJD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:00 PM PDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 19, 3:00 PM PDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT WED JUL 19 2006

.SHORT TERM...
A LOW TEMPERATURE OF 74 DEGREES OCCURRED IN RENO THIS MORNING WHICH
WILL BE A RECORD WARM MINIMUM IF IT HOLDS UP THROUGH ANY
AFTERNOON/EVENING CONVECTION. HOT WEATHER WILL CONTINUE THROUGH THE
WEEKEND AS AN UPPER RIDGE STRENGTHENS OVER THE GREAT BASIN.
FORECASTED H5 HEIGHTS PEAK AT 600DM NEAR ELKO ON FRIDAY AFTERNOON.

MOISTURE HAS INCREASED OVER THE PAST FEW DAYS AS THE FLOW AROUND THE
HIGH BROUGHT MONSOONAL MOISTURE NORTHWARD INTO THE EASTERN SIERRA
AND WESTERN NV. PRECIPITABLE WATER VALUES WERE BETWEEN THREE-QUARTER
INCH AND ONE INCH OVER THE AREA. DAYTIME HEATING HAS RESULTED IN
SCATTERED THUNDERSTORMS DEVELOPING OVER MONO AND MINERAL COUNTIES
THIS AFTERNOON. THE THUNDERSTORMS SHOULD DEVELOP NORTHWARD ACROSS
THE CWA LATER THIS AFTERNOON AS THE AIRMASS DESTABILIZES...AND LOCAL
HEAVY RAINFALL IS POSSIBLE WITH THE THUNDERSTORMS. THERE IS NO CLEAR
FOCUSING MECHANISM IN PLACE HOWEVER SO NO WATCHES WILL BE ISSUED.
WILL ISSUE A BROAD-BRUSH FORECAST FOR THE SHORT TERM SINCE IT IS
DIFFICULT TO TIME ANY WEAK VORTICITY FEATURES ROTATING AROUND THE
UPPER RIDGE...BUT FEEL CONFIDENT OF GETTING CONVECTION EACH DAY IN
THE HOT AND RELATIVELY MOIST AIR.

AFTERNOON HIGHS IN MANY WESTERN NV VALLEYS WILL BE AT OR ABOVE 100
DEGREES EACH DAY THROUGH SUNDAY...WITH 80S TO LOWER 90S IN THE
MOUNTAINS. RECORD HIGHS ARE NOT LIKELY...AT LEAST AT RENO WHERE
CURRENT RECORDS ARE 104 TO 106 FOR THE NEXT FEW DAYS. RC

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
THE HEAT PEAKS FOR MANY LOCATIONS SUNDAY (UNLESS LOCAL CONVECTION
WRECKS HEATING)...WITH THE UPPER RIDGE SHIFTING EAST OUT OF NEVADA
MONDAY THROUGH WEDNESDAY. THIS SHOULD ALLOW FOR STRONGER AFTERNOON
WEST WINDS ACROSS THE REGION BY MONDAY...FOR A MODEST COOLING TREND
INTO MID NEXT WEEK. MONDAY SHOULD BE SLIGHTLY COOLER THAN SUNDAY...
WITH MORE SUBSTANTIAL COOLING TUESDAY AND WEDNESDAY. HOWEVER...
TEMPERATURES STILL LOOKS TO REMAIN A FEW DEGREES ABOVE NORMAL
THROUGH MID WEEK (JUST NOT AS RIDICULOUSLY ABOVE NORMAL).

PRECIPITATION WISE...CONVECTION WILL BE A FACTOR EACH AFTERNOON AND
EVENING. TO BE A BIT CONSERVATIVE...I LEFT CHANCE POPS FOR THE
SIERRA FROM TAHOE SOUTH ON MONDAY. HOWEVER...WITH AFTERNOON
WESTERLIES STRENGTHENING MONDAY AS THE RIDGE AXIS SHIFTS OUT OF
NEVADA...COVERAGE MAY NEED TO BE REDUCED TO ISOLATED IN THE SIERRA
FOR MONDAY. TUESDAY AND WEDNESDAY...WITH UNCERTAINTY IN THE STRENGTH
OF THE WESTERLIES AS THE UPPER RIDGE SHIFTS EAST...I LEFT SLIGHT
CHANCE/ISOLATED IN BOTH DAYS IN ALL ZONES. THIS MAY ALSO NEED TO BE
FINE TUNED OR PUSHED EAST OF IMMEDIATE LEE OF THE SIERRA OVER THE
NEXT COUPLE MODEL RUNS IF PROGS REMAIN CONSISTENT. SNYDER
&&

.AVIATION...
VFR. ISOLATED TO SCATTERED -TSRA GENERALLY SOUTH OF HIGHWAY 50...
WITH ISOLATED -TSRA SPREADING NORTH TO A SUSANVILLE TO WINNEMUCCA
LINE BY 00Z. ANY STORM COULD DROP WIND GUSTS TO 40 KTS. ACTIVITY
LOOKS TO DIE OFF BY AROUND 04Z. AFTERNOON -TSRA TO FIRE AGAIN
THURSDAY AFTERNOON SOUTH OF A KAAT TO KLOL LINE. SNYDER
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:16 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon44 min
Jul 19, 5:44 PM PDTSevere Thunderstorm WarningREVStorey, Washoe27 min
Jul 20, 9:42 AM PDTFlash Flood WatchREVDouglas, Lyon, Storey, Washoe10 hr

Nearby

Flash Flood Warnings in Nevada, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.